Home » News » Substance Abuse News » FDA to Improve Warnings on OTC Pain Meds


FDA to Improve Warnings on OTC Pain Meds

By Senior News Editor
Reviewed by John M. Grohol, Psy.D. on December 20, 2006

The Food and Drug Administration (FDA) has proposed to change the safety labeling on over-the-counter (OTC) drugs used to treat pain, fever, headaches, and muscle aches. New information will be displayed regarding the potential for stomach bleeding and liver damage and when to consult a doctor. The drug products, commonly known as acetaminophen and nonsteroidal anti-inflammatory drugs (NSAIDs), include tylenol, aspirin, ibuprofen, naproxen and ketoprofen.

Acetaminophen use can easily exceed the maximum recommended dosage as many products contain the drug with consumers often unaware of the danger. More overdoses and deaths are caused by acetaminophen than any other drug in the United States. Children and those that consume alcohol on a habitual basis are at risk for liver damage from acetaminophen.

Use of NSAIDs can increase the potential for stomach bleeding among individuals who have: a history of ulcers or bleeding, if over the age of 60, if taking a blood thinner, when taking more than one product containing an NSAID, when taken with moderate amounts of alcohol, and when taking for longer time than directed.

To help ensure safe use of OTC products, and to provide consumers with the labeling necessary for them to make more informed medical decisions, FDA is proposing the following label changes:

For Products Containing Acetaminophen

    • To require new warnings which would highlight the potential for liver toxicity, particularly when using acetaminophen in high doses, when taking more than one product with acetaminophen, and when taken with moderate amounts of alcohol;
    • To require that the ingredient acetaminophen be prominently identified on the product’s principal display panel (PDP) of the immediate container, and the outer carton (if applicable).
    For Products Containing NSAIDs
    • To require new warnings for products that contain an NSAID which would highlight the potential for stomach bleeding in persons over age 60, in persons who have had prior ulcers or bleeding, in persons who take a blood thinner, when taking more than one product containing an NSAID, when taken with moderate amounts of alcohol, and when taking for longer time than directed; and
    • To require that the name of the NSAID ingredient and the term “NSAID” be prominently identified on the product’s PDP of the immediate container and the outer carton (if applicable).

The new labeling would be required for all OTC drug products that contain only an IAAA ingredient, as well as for products that contain an IAAA ingredient with other ingredients, such as cold symptom relievers. Consumers may also be taking IAAA ingredients in their prescription medications, which makes it important to alert them of the contents of their OTC medications, so they do not take too much of an IAAA ingredient.

FDA based its proposal for labeling changes on previous Advisory Committee discussions, recommendations, and public comments (see http://www.fda.gov/ohrms/dockets/ac/cder02.htm#NonprescriptionDrugs) and a review of the scientific literature.

A number of manufacturers of OTC internal analgesic drug products already have voluntarily implemented labeling changes to identify these potential safety concerns.

Comments on the current proposal, to be published in the December 26, 2006 Federal Register may be sent to Division of Dockets Management (HFA-305), Food and Drug Administration, 5630 Fishers Lane, rm. 106

Source: FDA
Mayo Clinic

 

APA Reference
Nauert, R. (2006). FDA to Improve Warnings on OTC Pain Meds. Psych Central. Retrieved on July 29, 2014, from http://psychcentral.com/news/2006/12/20/fda-to-improve-warnings-on-otc-pain-meds/490.html

 

Subscribe to Our Weekly Newsletter


Find a Therapist
Enter ZIP or postal code



Users Online: 15384
Join Us Now!